Institutional members access full text with Ovid®

The Dangers of Gastritis: A Case of Clarithromycin-Associated Brief Psychotic Episode

Dinca, Eduard B. MD, PhD*†; Skinner, Alex MBBS; Dinca, Ramona V. MD*; Tudose, Catalina MD, PhD§

Journal of Nervous & Mental Disease: February 2015 - Volume 203 - Issue 2 - p 149–151
doi: 10.1097/NMD.0000000000000251
Brief Reports

Abstract: We present a rare occurrence of brief psychotic episode associated with clarithromycin treatment. This 49-year-old lady with no psychiatric history commenced “triple therapy” for gastritis with Helicobacter pylori infection. After 1 week, a dispensing error became obvious; she was advised to start taking the drug missing for the first week—clarithromycin. Twenty-four hours later, she started acting irrationally and became increasingly disorganized, irritable, and delusional and wrote a 16-page letter to her employer, incoherent but focused on persecutory delusions. She developed auditory and visual hallucinations linked to the death of a neighbor’s child. After 6 days, she deteriorated to the point where family sought professional help, and voluntary admission was arranged. The only pharmacological intervention needed was one dose of lorazepam and haloperidol for acute agitation. Twenty-four hours after last clarithromycin dose, she had improved dramatically. In 48 hours, she was “unrecognizable” (her “old self”) and was discharged. Follow-up at 1 week showed no active psychosis. For the next 6 months, she did not come again to the attention of mental health services. Clarithromycin-induced psychosis is an extremely rare but recognized side effect with yet unclear pathogenesis. Raising awareness is important in both psychiatric and general practice.

*Department of Psychiatry, Hertfordshire Partnership University NHS Foundation Trust, United Kingdom; †Department of Neurology, Neurosurgery, and Psychiatry, University of Medicine and Pharmacy, Craiova, Romania; ‡Department of Psychiatry, Norfolk and Suffolk NHS Foundation Trust, United Kingdom; and §Department of Psychiatry, Ministry of Health, Romania.

Send reprint requests to Eduard B. Dinca, MD, PhD, 99 Waverley Road, St Albans AL3 5TL, UK. E-mail: Eduard.Dinca@gmail.com.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.